After a cheap filler injection in the spa, 27-year-old girl panicked, painful and almost blindness
Attacking by “advertisement over the real” from her friends about a spa with discount program, a 27 years old girl went to for a lift filler nose. As soon as she gets the filler injection, the girl felt so painful, panic, almost sees no thing associated with necrosis on skin at forehead and nose.
Dizziness after 3 minutes of injection
Talking with VietTimes, Dr. Nguyen Hong Ha – Head of Maxillofacial, Plastic and Aesthetic Surgery, Viet Duc University Hospital – said: a 27-year-old girl was admitted to hospital at 10 pm on September 16 due to pain, panic, skin on forehead and nose was changed to dark purple color and cold, right eye droopy and unable to be opened associated with edema and motor muscle disorder after having injected filler in a spa in Thai Nguyen province.
While being in the hospital, the patient can’t see with her right eye and nausea. She was diagnosed the complication of filler injection that caused blood vessel obstruction, blindness, acute anemia and necrosis of the skin around forehead, nose and orbit.
Immediately, doctors have performed surgery on emergency. After, the patient was treated with intensive care with high doses of anti-inflammatory analgesic drugs, continuously oxygen. Then the patient was injected into the site of filler has been injected to prevent the risk of potential necrosis.
As requested by duty team, the director of the National Hospital of Ophthalmology had sent a team to Viet Duc University Hospital for injecting the drug to reduce the side effects of filler into the back of the eyeball.
Earlier, the patient went to a spa in Thai Nguyen province following the advertisement of cheap filler injection for lifting the nose. However, while being injected, the patient felt a sharp pain through her nose, feeling dizzy and there was only darkness on her right eye.
The patient said that because two her friends became beautiful after cheap filler injection without any complication, so she went to that spa. “I don’t remember clearly the name and address of the spa because I just followed my friends. I was injected the filler at 6pm. When being injected, I complained about having pain and told the staff here to stop. However, the staff said it didn’t matter because if there was a problem, my nose would turn to dark purple. After three minutes, my right eye couldn’t see and I was hospitalized for treatment.
According to Dr. Ha, because the staff who injected the filler to the patient is not a specialist, does not have knowledge of cosmetic surgery, is just a spa staff so the risk of injecting into the vascular branches around the eye of the patient is very high. The drug will follow the blood vessels going through the brain, causing the obstruction of the cerebral vessel resulting stroke and even death, otherwise, the ocular occlusion especially the central retinal artery will cause blindness. Because of that, skin area around vascular branches the orbit will also necrosis and deform the face. The eye artery does not have as much connection as the skin, once it is blocked, the necrosis will happen very quickly and the golden time for treatment is not 6 hours as when connecting the limb, only 60 to 90 minutes.
The first time to restore the patient’s vision after 2 interventions
Dr. Le Thanh Dung – Head of diagnostic and imaging department of Viet Duc University Hospital – said: the ophthalmic artery is the small branch of the inner carotid artery, in order to bring the filler laxative directly into the ophthalmic branch require device which is a digital background erasure scanner, the wiring systems and small catheters are interfered to the eye artery by the doctor, the examination shows complete obstruction of the central retinal artery, the lysate injected at a slow rate for about 2 hours, immediately after the end of the scan, the central retinal artery image was reconnected, the patient’s vision was significantly improved, followed closely at ICU, the patient’s vision was reduced. After the general diagnosis, continue to inject filler lysates in combination with fibrinolytic drugs (dissolve blood clots). The use of fibrinolytics is difficult because of the risk of retinal and visceral hemorrhage if used inappropriately. After using the combination of these two drugs after more than 2 hours, the patient’s eyesight improved again. In addition to multidisciplinary coordination to develop appropriate treatment methods, the use of lysates or fibrinolytics should be conducted in facilities with sufficient equipment, materials and specialist in photoelectric intervention and resuscitation.
After more than two hours of intensive intervention by doctors, the patient’s eyesight showed obvious signs of recovery, she was able to see and recognize doctors and counted the fingers at a distance of 60 to 70 cm.
According to Dr.Tran Thi Thanh Huyen MA, Department of Maxillofacial, Plastic and Aesthetic Surgery, Viet Duc University Hospital – 12 hours after recovering the patient’ vision from the first angioplasty, the patient lost his entire vision again. The whole team of the Hospital continued to perform the intervention for second time.
During this intervention, doctors had to use both an antidote to filler in combination with high-dose blood thinners to help restoring the retinal circulation of the patient. Thankfully, after more than 2 hours of intensive treatment, the patient’s vision has improved as the first time.
14 days after the accident, the patient’s condition has stabilized, the pain in the eyes has decreased, the eye and nose skin areas have recovered almost normal with no signs of necrosis. However, doctors still have to continuously follow and use a combination of 2 different anticoagulation drugs at the same time. Currently, the patient’s eyesight is better than the second antidote injection. The patient can count fingers and distinguish objects at a distance of 50-60 cm.
Dr. Nguyen Quoc Anh – National Hospital of Ophthalmology – said: A 27-year-old girl is the case that has better treatment results than expected. Patient may retain some of her vision, not has permanent blindness like other patients.
Caution with online filler advertising
According to Dr. Nguyen Hong Ha, only specialists who are trained about cosmetic and plastic surgery are allowed to inject fillers. In our country, there are many spa staff train each other to do it that may cause complication for the patient. If mistakenly injected in a blood vessel, around the eye socket, the drug will go directly into the brain, causing cerebral artery occlusion, stroke. If inject filler into retinal center will cause blindness, the skin around the eyes will be necrotic, causing deformation later.
Therefore, we need to be careful with the online advertisement of cheap filler injections as well as in spas. According to the regulation, spas are not allowed to perform invasive techniques. Each person needs to be very caution.
Dr. Ha said: complication of filler injection happens almost every month. However, the case of a 27-year-old girl with complications causing blindness after filler injection was the first case the hospital treated. The successful recover eyesight for the patient has opened hope in other cases. If stroke happens, the patient needs to go to the hospital with adequate equipment and experts as soon as possible.